Texas, 2003

Hail in Texas, December 22, 2003

December 22, 2003 · NWS SHV · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 22, 8:53 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Dec 22, 8:53 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
853 PM CST MON DEC 22 2003

.UPDATE...
UPDATED EVENING ZONES TO INCLUDE SEVERE TSTMS WATCH 983. ALSO
WATCH 982 EXPIRES AT 9 PM SO WILL DROP FROM MCCURTAIN COUNTY OK
RED RIVER TEXAS. SOME CHANCES TO GRIDS TO ADJUST FOR MOVEMENT
OF FRONT AND PCPN.  MIN TEMPS LOOK GOOD SO FAR.

&&

.POINT TEMPS/POPS...
SHV  48  54  31  57 /  90  30   0   0
MLU  55  56  32  56 /  90  70   0   0
TXK  45  52  31  56 /  90  20   0   0
TYR  45  54  30  60 /  90  20   0   0
LFK  47  58  30  61 /  90  30   0   0

.PREV DISCUSSION...

SPOTTY SHOWERS DEVELOPING ACROSS LOWER TOLEDO BEND LAKE...OTHERWISE
AWAITING CONVECTION TO DEVELOP NW OF I-30 CORRIDOR AS UPPER TROUGH
APPROACHES FROM THE WEST. LATEST MSAS/LAPS DATA SHOWING INSTABILITY
BEGINNING TO INCREASE UPSTREAM WITH BREAKS IN OVC ALLOWING TEMPS
TO SOAR INTO THE 70S ACROSS MUCH OF N/NE TX. 18Z SOUNDING FROM FTW
CONTINUES TO SHOW A CAP IN PLACE BUT SHOULD ERODE FROM THE TOP
DOWN AS COOLER AIR ALOFT AND LIFT ACCOMPANIES THE TROUGH. SOMEWHAT
CONCERNED THAT IF THE CAP DOES BREAK...LOW WETBULB ZEROES AND COLD
AIR ALOFT COULD RESULT IN LARGE HAIL POTENTIAL MAINLY ACROSS NE TX/
SE OK INTO SW AR. THIS AREA IS IN A SLIGHT RISK FOR TNGT SO WILL GO
AHEAD AND ADD CHANCE OF SVR STORMS TO THESE GROUPS AND MENTION HAIL
POTENTIAL. AS THE NIGHT PROGRESSES...LOOKING FOR STORMS TO BECOME
MORE LINEAR ALONG PRE FRONTAL TROUGH WITH NOT MUCH IN THE WAY OF
SVR POTENTIAL FURTHER EAST. DRY SLOT SHOULD BE APPROACHING OUR
EXTREME WESTERN ZONES BY MIDNIGHT WITH A QUICK END TO THE PRECIP.
WRAP AROUND NOT LOOKING QUITE AS IMPRESSIVE WITH COMMA HEAD LIFTING
WELL NORTH OF FA. FOR THIS REASON...HAVE REDUCED POPS EARLY TUE BUT
STILL GOING LIKELY IN THE EAST AS LINE SHOULD BE OVER THIS REGION
NEAR SUNRISE TUE AM. CROSS SECTIONS SHOWING LOW LEVEL CU MIXING/
ERODING FROM WEST TO EAST DURING THE DAY TUE WHICH MAY ALLOW FOR
MORE OF A WARM UP ACROSS E TX THAN FCST. WINDS MAY APPROACH LAKE WIND
CRITERIA TUE BUT GRADIENT SHOULD RELAX ENOUGH TUE NIGHT WITH MOSTLY
CLEAR SKIES TO ALLOW FOR AMPLE COOLING.

CLOSE ON THE HILLS OF TNGTS TROUGH IS A WEAKER ONE APPROACHING AREA
LATE WED INTO THU. JUST HIGH LEVEL MOISTURE WITH THIS SYSTEM THUS...
CHRISTMAS DAY MAY BE MOSTLY CLOUDY BUT DRY. SW FLOW REMAINS THROUGH
EARLY NEXT WEEK AS ANOTHER SHORTWAVE EJECTS OUT OF GREAT BASIN
TROUGH LATE SUNDAY INTO MONDAY. SOME QUESTION ON THE PROGRESS OF
THIS NEXT FRONT WITH SW FLOW ALOFT...FOR NOW WILL LIMIT POPS TO
SAT INTO SUN AND LEAVE MONDAY DRY BUT THIS COULD CHANGE.

13

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&

14
Hazardous weather outlook, Dec 22, 12:00 PM CST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST MON DEC 22 2003

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-231200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST MON DEC 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND NEAR A LOW
PRESSURE SYSTEM AND ITS ASSOCIATED COLD FRONT THIS EVENING ACROSS
NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS.
THERE WILL BE THE POTENTIAL FOR A FEW OF THE STRONGER THUNDERSTORMS
TO PRODUCE HAIL THIS EVENING...MAINLY ALONG AND NORTH OF THE
INTERSTATE 30 CORRIDOR OF NORTHEAST...MCCURTAIN COUNTY IN SOUTHEAST
OKLAHOMA AND SOUTHWEST ARKANSAS. AS THE NIGHT PROGRESSES...LOOK FOR
A LINEAR LINE OF THUNDERSTORMS TO DEVELOP AND MOVE THROUGH THE
REMAINDER OF THE REGION...WITH ISOLATED WIND DAMAGE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY BE NEEDED THIS EVENING...INTO THE OVERNIGHT HOURS.

In the hours before

Local storm report, Dec 22, 9:36 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
936 PM CST MON DEC 22 2003

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             RUFE                    34.12N 95.15W
12/22/2003  0.75 INCH        MCCURTAIN          OK   LAW ENFORCEMENT

&&

22

The radar

The Shreveport radar (KSHV), 68 km away, was scanning. The volume nearest the first event began at 05:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Panola

When
December 22, 11:19 PM CST
Where
Panola County, Gary
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.033, -94.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336163.